Arizona, 2012Damaging Winds in Arizona, July 29, 2012
July 29, 2012 · NWS PSR · 2 events in 2 counties and zones
Thunderstorms developed across south central Arizona during the afternoon hours on July 29th. Although many of the storms produced locally heavy rain which led to urban flooding and flash flooding, some storms generated strong, gusty and damaging microburst winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across south central Arizona during the afternoon hours on July 29th. Although many of the storms produced locally heavy rain which led to urban flooding and flash flooding, some storms generated strong, gusty and damaging microburst winds. Most of the wind damage, in communities such as Fountain Hills and San Tan Valley, was due to uprooted trees. Wind speeds were estimated to be in excess of 50 knots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 29, 11:35 AM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 29, 11:35 AM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
1135 AM MST SUN JUL 29 2012
.UPDATE...UPDATED AVIATION DISCUSSION.
&&
.SYNOPSIS...
SUBSTANTIAL MONSOON MOISTURE WILL PERSIST THROUGH THE MIDDLE OF THE
WEEK...WITH THUNDERSTORM CHANCES EXPANDING ACROSS ARIZONA AND
SOUTHEAST CALIFORNIA. STORM CHANCES WILL LIKELY LAST INTO THE
MIDWEEK PERIOD...WITH DETERIORATING CHANCES LATER IN THE WEEK.
COOLER THAN AVERAGE TEMPERATURES WITH MORE CLOUD COVER ARE EXPECTED
TODAY AND MONDAY...WITH TEMPERATURES SLOWLY RETURNING TO NEAR NORMAL
BY LATE WEEK.
&&
.DISCUSSION...
HIGH PRECIPITABLE WATER PLUME IN PLACE ACROSS ARIZONA WITH A SHARP
DECLINE IN MOISTURE OVER SOUTHERN CALIFORNIA. WATER VAPOR IMAGERY
SHOWS INVERTED TROUGH MOVING INTO SOUTHEASTERN ARIZONA THIS MORNING.
12 GFS DID A BETTER JOB INITIALIZING THIS FEATURE THAN THE 12Z NAM.
IT INITIALIZED AN UPPER LEVEL DIVERGENCE BULLSEYE OVER MARICOPA
COUNTY BUT WITH LITTLE RESULT. GFS TENDS TO DEVELOP DIFFLUENCE
RELATED DIVERGENCE BULLSEYES TO EXCESS. IT ALSO INITIALIZED A
SECONDARY DIVERGENCE AREA AND POTENTIAL VORTICITY BULLSEYE OVER LA
PAZ COUNTY IN THE MIDST OF A CLOUD BAND AND ONLY ISOLATED VERY WEAK
ECHOES WERE THE RESULT. GFS PUTS MAIN EMPHASIS OF UPPER LEVEL
DIVERGENCE LATER TODAY...AHEAD OF THE TROUGH AXIS...OVER WESTERN
ARIZONA AND FAR SOUTHEAST CALIFORNIA. IF CLOUD COVER CAN THIN DOWN
ENOUGH TO GET SOME DESTABILIZATION OF THE BOUNDARY LAYER...THIS
COULD BE A PRETTY ACTIVE AREA. BETTER SURFACE HEATING WILL BE OVER
SOUTHEAST AND SOUTH-CENTRAL ARIZONA. HOWEVER...THE INVERTED TROUGH
COULD LEAD TO QUICK FILL-IN OF CLOUDS WITH ONLY WEAK SHOWER ACTIVITY
BEING THE RESULT OVER THE LOWER DESERTS. ANTICIPATE OUR HIGHER
TERRAIN ZONE TO BE MORE ACTIVE AS USUAL. WITH SUCH PRECIPITABLE
WATER AMOUNTS...FLASH FLOOD POTENTIAL NEEDS TO BE CONSIDERED.
STEERING FLOW MAY BE JUST STRONG ENOUGH TO KEEP STORMS MOVING. WILL
HOLD OFF FOR NOW ON ISSUING A FF WATCH GIVEN THE UNCERTAINTIES BUT
WILL INCREASE POPS FOR THIS AFTERNOON AND TONIGHT. MAY NEED TO NUDGE
HIGH TEMPS DOWN A BIT MORE OVER OUR WESTERN AREAS.
PREVIOUS DISCUSSION...
A WELL DEFINED EASTERLY WAVE/CIRCULATION CENTER WAS MAKING GOOD
PROGRESS WESTWARD THROUGH NRN MEXICO (SOUTHWEST OF EL PASO)...AND
WILL BECOME THE PRIMARY FORCING MECHANISM FOR CONVECTIVE DEVELOPMENT
LATER TODAY AND MONDAY. BOUNDARY LAYER DEWPOINTS HAVE BEEN MODIFIED
INTO THE UPPER 60S/LOWER 70S DUE TO RAINFALL AND OUTFLOW FROM PRIOR
THUNDERSTORMS...WITH OBJECTIVELY ANALYZED TOTAL COLUMN PWATS AOA
1.50 INCHES ACROSS THE REGION. A PLUME OF ATMOSPHERIC PWATS NEAR 2.0
INCHES WITH H8 DEWPOINTS AROUND +15C (CORRESPONDING TO MIXING RATIOS
12-13 G/KG IN A WELL MIXED BOUNDARY LAYER) RESIDES JUST SOUTH OF THE
INTERNATIONAL BORDER READY TO BE PULLED NORTH WITH THE
AFOREMENTIONED WAVE AND DEEP SOUTHEASTERLY FLOW.
THE FULL SUITE OF GLOBAL SCALE OPERATIONAL MODELS AND HIGHER
RESOLUTION DIRECT CONVECTIVE MODELS ALL SUGGEST AN ACTIVE AFTERNOON
AND EVENING OF THUNDERSTORMS ACROSS MUCH OF THE REGION TODAY. EVEN
SREF PROBABILITIES FOR MEASURABLE PRECIPITATION ARE UNUSUALLY HIGH
(WELL ABOVE 80 PERCENT)...WHICH GENERALLY SUGGESTS AT LEAST
SCATTERED TO NUMEROUS THUNDERSTORMS. HAVE MODESTLY INCREASED POPS
AROUND THE 00Z TIME FRAME...THOUGH KEPT THE MENTION CONSERVATIVELY
IN THE SCT/CHANCE CATEGORY. ROBUST DEEP CONVECTION SHOULD DEVELOP
FAIRLY RAPIDLY OVER SOUTHEAST ARIZONA BY EARLY AFTERNOON IN A WEAKLY
CAPPED MOIST ENVIRONMENT CHARACTERIZED BY MLCAPES IN A 500-1000 J/KG
RANGE JUXTAPOSED WITH FAVORABLE DYNAMIC FORCING AND INCREASING UPPER
LEVEL DIFLUENCE. S/SE STORM MOTION VECTORS AROUND 10-15 MPH SHOULD
READILY BRING CONVECTION INTO CENTRAL ARIZONA BY LATE AFTERNOON
WHERE THE ATMOSPHERE WILL BE FAVORABLE FOR THUNDERSTORM SUSTENANCE.
WITH THE MORE MOIST ATMOSPHERE...MODIFIED INVERTED-V SOUNDINGS
(CLOUD BASES NEAR 800MB) AND LIMITED MID LEVEL LAPSE RATES (LESS
THAN 6.5 C/KM)...SOME GUSTY WINDS OF 40-50 MPH MAY BE
POSSIBLE...HOWEVER THE MAIN THREAT STILL APPEARS TO BE LOCALLY HEAVY
RAINFALL AND POTENTIAL FLASH FLOODING. STORMS MAY LINGER WELL INTO
THE EVENING (AND EVEN OVERNIGHT) PROPAGATING WESTWARD SHOULD MODEL
FORECASTS OF DIFLUENT FLOW AND UVV BE ACCURATE.
BY MONDAY...THE EASTERLY WAVE WILL BECOME MORE OF A QUASI-STATIONARY
CUTOFF FEATURE OVER THE LOWER COLORADO RIVER VALLEY WITH THE
MOISTURE PLUME STREAMING TO THE NORTH AND WEST. HAVE PUSHED POPS
HIGHER OVER SOUTHEAST CALIFORNIA WHERE BETTER DYNAMICS WILL BE
ALIGNED WITH INSTABILITY AND MOISTURE (MLCAPES AOA 500 J/KG AND
PWATS AOA 2.0 INCHES). CONVECTIVE COVERAGE MAY BE MOST EXTENSIVE IN
AN ARC FROM THE LOWER COLORADO RIVER VALLEY THROUGH SOUTHERN
NEVADA/NORTHWEST ARIZONA...WHILE HIGH PRESSURE AND SUBSIDENCE MAY
RETARD DEEP ORGANIZED CONVECTION THROUGH EASTERN ARIZONA. ONCE
MESOSCALE DETAILS CAN BE RESOLVED...ADJUSTMENTS TO WEIGHT CHANCES
MORE TOWARDS THE WESTERN CWA MAY BE NECESSARY...AS WELL AS TO
HIGHLIGHT FLOODING CHANCES MORE FIRMLY. OTHERWISE...HAVE NUDGED
TEMPERATURES DOWN BOTH TODAY AND MONDAY FOR MOST OF THE FORECAST
AREA BASED ON CLOUD COVER AND EXPECTED RAPID CONVECTIVE INITIATION
HALTING DIURNAL RISES.
THE 00Z ECMWF STILL REMAINS EXTREMELY SLOW IN EJECTING THE
DISTURBANCE OUT OF THE LOWER COLORADO RIVER VALLEY THROUGH
MIDWEEK...THOUGH DOES INDICATE A NARROWING OF THE MOISTURE PLUME.
THE 00Z GFS SHOWS SOME SEMBLANCE OF WEAKNESSES REMAINING IN THE H5
HEIGHT FIELD...BUT IS FAR LESS DEFINED IN THE OVERALL FLOW PATTERN
AND MOISTURE PROFILES. FEEL THERE WILL INDEED BE LINGERING
THUNDERSTORM CHANCES THROUGH THE END OF THE WEEK...HOWEVER FAR MORE
ISOLATED AND TRANSIENT FROM DAY TO DAY. HAVE WEIGHTED POPS MORE
TOWARDS CLIMATOLOGY VERSUS RAW MODEL OUTPUT TO ACCOUNT FOR THIS
UNCERTAINTY...WHILE KEEPING TEMPERATURE FORECASTS NEAR GUIDANCE
VALUES (WHICH TRANSLATES TO NEAR AVERAGE FOR THE BEGINNING OF
AUGUST).
&&
.AVIATION...
SOUTH CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
CLOUD COVER HAS MOSTLY THINNED AND MOVED OFF TO THE EAST ALLOWING
FOR BETTER SUNSHINE AND HEATING TODAY. SELY STEERING FLOW AROUND
15KT FAVORABLE TO ADVECT STORMS INTO THE DESERTS THIS AFTERNOON AND
EVENING...AND THEY WILL BE MOVING INTO A WET AND SOMEWHAT UNSTABLE
ENVIRONMENT. ATTM MENTIONED VCTS AFTER ABOUT 21Z IN THE TAFS...AND
MADE A NOD IN THE WIND GROUP TO THE POTENTIAL FOR GUSTY OUTFLOW
WINDS FROM THE SOUTHEAST TO MOVE IN AFTER 5 PM.
EXPECT SCATTERED STORMS TO MOVE INTO THE CENTRAL DESERTS BY LATE
AFTERNOON OR EARLY EVENING...AND WINDS WILL BECOME GUSTY AND
VARIABLE...CIGS WILL LOWER POTENTIALLY BELOW 5K FEET SHOULD SHOWERS
DEVELOP. MAY SEE SOME BLOWING DUST BUT CONFIDENCE LOW SO NO MENTION
WILL BE MADE ATTM. AFTER THE MAIN EVENING CONVECTION ENDS SOMEWHERE
AROUND 9 PM...EXPECT CONSIDERABLE DEBRIS CLOUD TO LINGER INTO THE
MORNING ON MONDAY ACCOMPANIED BY MOSTLY LIGHT SHOWERS.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...
A BROKEN MID TO HIGH CLOUD DECK ACCOMPANIED BY SOME LIGHT SHOWERS
WILL GRADUALLY SCATTER OUT EARLY THIS AFTERNOON...WHILE SOME DAYTIME
CU SHOULD DEVELOP DURING THE AFTERNOON AS SUNSHINE INCREASES.
EXPECTING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
AND AFFECT MAINLY SOUTHWEST ARIZONA LATE THIS AFTERNOON AND
EVENING...BUT SOME OF THE ACTIVITY MAY PUSH FAR ENOUGH WESTWARD TO
AFFECT KBLH AND KIPL. SOME OF THE POSSIBLE THUNDERSTORMS MAY PRODUCE
GUSTY OUTFLOW WINDS AND BLOWING DUST. VERY WET CONDITIONS WILL BE
MOVING INTO THE AREA TONIGHT AND WILL LINGER THROUGH AT LEAST
MONDAY. EXPECT CONSIDERABLE LOW/MID CLOUDS TO PERSIST OVERNIGHT
TONIGHT THROUGH MONDAY ACCOMPANIED BY SHOWERS AND EMBEDDED ISOLD
THUNDERSTORMS. AFTER 06Z TONIGHT JUST MENTIONED VCSH IN THE TAFS BUT
POTENTIAL FOR THUNDER IS THERE. CIGS/VSBYS WILL LIKELY LOWER SHOULD
THUNDERSTORMS DEVELOP AND MOVE ACROSS THE AIRFIELDS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
THE MONSOON HIGH WILL REMAIN NEARLY STATIONARY THROUGH THE
WEEK...GENERALLY EAST OF THE REGION ACROSS NM/TX. THIS WILL RESULT
IN A PERSISTENT SOUTH/SOUTHEASTERLY FLOW AND MOISTURE SUFFICIENT FOR
SCATTERED SHOWERS/THUNDERSTORMS EACH DAY...PARTICULARLY ACROSS
SOUTH-CENTRAL AZ. WINDS WILL GENERALLY REMAIN LIGHT...EXCEPT IN THE
VICINITY OF THUNDERSTORMS. TEMPERATURES WILL BE BELOW NORMAL THROUGH
MIDWEEK AND THEN CLOSER TO NORMAL LATER IN THE WEEK.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...AJ/MO
AVIATION...CB
FIRE WEATHER...HIRSCH
Hazardous weather outlook, Jul 29, 5:01 AM MST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
501 AM MST SUN JUL 29 2012
AZZ024-301215-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
501 AM MST SUN JUL 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING...GUSTY
WINDS...AND BRIEF HEAVY RAINFALL WITH LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STORM CHANCES WILL PERSIST THROUGH TUESDAY...BEFORE SLOWLY TRENDING
DOWNWARD BY THE END OF THE WEEK. ANY STORMS THAT DEVELOP WILL HAVE
THE POTENTIAL TO PRODUCE FREQUENT LIGHTNING...GUSTY WINDS...AND
LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY LOCALLY BE NEEDED LATE THIS AFTERNOON.
AZZ022-023-027-028-301215-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
501 AM MST SUN JUL 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING...GUSTY
WINDS...AND BRIEF HEAVY RAINFALL WITH LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STORM CHANCES WILL PERSIST THROUGH TUESDAY...BECOMING LESS LIKELY
INTO THE END OF THE WEEK. ANY STORMS WILL HAVE THE CAPABILITY OF
PRODUCING FREQUENT LIGHTNING...STRONG WINDS AND LOCALLY HEAVY RAIN.
FLOODING POTENTIAL WILL BE LESS LIKELY ON TUESDAY VERSUS MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LOCALLY LATE THIS AFTERNOON AND
EVENING.
AZZ020-021-025-026-CAZ031-301215-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-
501 AM MST SUN JUL 29 2012 /501 AM PDT SUN JUL 29 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORM CHANCES WILL INCREASE LATE THIS AFTERNOON AND
EVENING...WITH THE POTENTIAL FOR FREQUENT LIGHTNING...GUSTY
WINDS...AND BRIEF HEAVY RAINFALL WITH LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORM CHANCES WILL CONTINUE THROUGH TUESDAY...BEFORE GRADUALLY
DECREASING BY THE END OF THE WEEK. ANY STORMS WILL HAVE THE
CAPABILITY OF PRODUCING STRONG WINDS AND LOCALLY HEAVY RAIN. STORMS
WITH A GREATER FLOODING POTENTIAL ARE MORE LIKELY TO OCCUR MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY LOCALLY BE NEEDED.
CAZ030-032-033-301215-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
501 AM PDT SUN JUL 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS PARTS OF SOUTHEAST
CALIFORNIA. ANY STORMS THAT MOVE INTO THE OUTLOOK AREA WILL CARRY THE
THREAT OF FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORM CHANCES WILL INCREASE ON MONDAY AND TUESDAY...BEFORE
GRADUALLY DECREASING BY LATER IN THE WEEK. ANY STORMS WILL HAVE THE
CAPABILITY OF PRODUCING FREQUENT LIGHTNING...STRONG WINDS AND
LOCALLY HEAVY RAIN. STORMS WITH FLOODING POTENTIAL ARE MOST LIKELY TO
OCCUR MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY LOCALLY BE NEEDED ON MONDAY.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Jul 29, 1:43 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
143 PM MST SUN JUL 29 2012
AZZ023-024-292130-
MARICOPA AZ-
143 PM MST SUN JUL 29 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 230 PM MST
AT 137 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR RIO VERDE...MOVING WEST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
MCDOWELL MOUNTAIN PARK...
CAMP CREEK...
DESERT MOUNTAIN...
CAREFREE...
IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
LAT...LON 3372 11198 3398 11184 3383 11147 3362 11155
TIME...MOT...LOC 2042Z 104DEG 17KT 3376 11163
CB
Special weather statement, Jul 29, 2:28 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
228 PM MST SUN JUL 29 2012
AZZ022>024-292200-
MARICOPA AZ-
228 PM MST SUN JUL 29 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 300 PM MST
AT 227 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF FOUNTAIN HILLS...MOVING
WEST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
SCOTTSDALE...
DOWNTOWN SCOTTSDALE...
DESERT RIDGE MARKETPLACE AND DOWNTOWN SCOTTSDALE...
SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.
HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR
FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
LAT...LON 3351 11214 3383 11208 3373 11166 3348 11169
TIME...MOT...LOC 2128Z 097DEG 11KT 3365 11179
WOODALL
Thunderstorm Wind, Maricopa
- When
- July 29, 2:30 PM MST
- Where
- Maricopa County, 1.34 mi WSW of Fountain Hills
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 33.610, -111.740
Thunderstorms developed during the afternoon hours on July 29th and they affected portions of the greater Phoenix area, including the community of Fountain Hills. Some of the thunderstorms produced damaging microburst wind gusts estimated to be at least 65 knots. According to local broadcast media reports, at approximately 230 pm, the strong winds uprooted trees in Fountain Hills and also damaged roof tiles on some homes.
Thunderstorm Wind, Pinal
- When
- July 29, 3:55 PM MST
- Where
- Pinal County, 7.01 mi N of Magma
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 33.230, -111.520
Thunderstorms developed over the greater Phoenix area during the afternoon hours on July 29th, and some of the storms generated gusty and damaging microburst winds. According to a trained weather spotter 5 miles northeast of San Tan Valley, at 355 pm gusty winds estimated to be at least 60 knots blew down a number of trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Arizona, July 29, 20121 death · 4 events
- Tornado and Hail in Florida, July 29 to 31, 20122 injured · $126,000 · EF1 · 13 events
- Flash Flooding and Lightning Strike in Arizona, July 29, 2012$275,000 · 4 events
- Wildfire in Oklahoma, July 29, 2012$200,000 · 1 event
- Damaging Winds in Missouri, July 29, 2012$123,000 · 52 kt wind · 9 events
- Damaging Winds in South Carolina, July 29, 2012$30,000 · 50 kt wind · 18 events
- Damaging Winds and Lightning Strike in Georgia, July 29, 2012$21,000 · 50 kt wind · 8 events
- Damaging Wind in Kansas, July 29, 2012$15,000 · 61 kt wind · 1 event
- Damaging Wind in Michigan, July 29, 2012$15,000 · 70 kt wind · 1 event
- Lightning Strike in South Carolina, July 29, 20121 injured · 1 event
- Hail and Damaging Wind in Minnesota, July 29, 20121 in hail · 9 events
- Damaging Winds in Kansas, July 29, 2012$12,000 · 61 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390737, 390739.